Arizona, 2016Funnel Cloud in Arizona, August 28, 2016
August 28, 2016 · NWS FGZ · 1 event in 1 county or zone
A well-defined upper low over northern Arizona brought scattered strong morning thunderstorms to northeastern Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A well-defined upper low over northern Arizona brought scattered strong morning thunderstorms to northeastern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 28, 3:31 AM MST, 5 hours 19 minutes earlier.
Area forecast discussion, Aug 28, 3:31 AM MST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
331 AM MST SUN AUG 28 2016
.SYNOPSIS...Decreasing thunderstorm chances are forecast through mid-
week. Monsoon moisture should return to northern Arizona by Thursday
with thunderstorm chances increasing Thursday through the end of the
week.
&&
.DISCUSSION...A well-defined upper low is currently centered over
northern Arizona this morning. The center of the low is forecast to
pivot east through the day. Synoptic subsidence (per Q-vector
analysis) on the back side of the low should keep convection to a
minimum over Coconino, Yavapai, and Gila counties this afternoon.
However, Navajo and Apache counties north of I-40 are forecast to
see scattered to numerous thunderstorms this afternoon. Weak to
marginal instability and shear parameters should keep any
thunderstorms below severe limits.
The aforementioned low is then forecast to slowly meander east into
New Mexico Monday and continue to push east as high pressure builds
into the southwestern US through Wednesday. Synoptic subsidence
should keep convection to a minimum through Wednesday as a result.
Said high pressure is then forecast to rotate east of Arizona by
Thursday opening up Gulf of California moisture to the state. This
monsoon pattern should continue through the end of the week, with
dry southwesterly flow forecast to develop by Sunday, Sept. 4.
&&
.AVIATION...For the 12Z package...VFR conditions will prevail across
the majority of northern Arizona over the next 24 hours. The best
chances for storms today will be over higher terrain in Navajo and
Apache counties from 17Z Sun to 02Z Mon. Elsewhere, storms are
expected to be more isolated with chances too low to be included in
TAFs. Aviation discussion not updated for TAF amendments.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...TM
AVIATION...RR
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 28, 3:38 AM MST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
338 AM MST SUN AUG 28 2016
AZZ004>006-009>011-014-017-039-040-290430-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
338 AM MST SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ARIZONA AND NORTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP
PRIMARILY OVER THE HIGHER TERRAIN OF NAVAJO NATION THIS
AFTERNOON. THE MAIN THREATS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING...SMALL HAIL...AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A DECREASE IN STORM COVERAGE IS FORECAST FOR MONDAY THROUGH
WEDNESDAY. MOISTURE AND STORM CHANCES INCREASE AGAIN STARTING
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NWS FLAGSTAFF OFFICE AT 1-888-745-1637.
AZZ007-008-012-013-015-016-018-037-038-290430-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-NORTHERN GILA COUNTY-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
338 AM MST SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE FORECAST TO DEVELOP PRIMARILY ALONG THE
MOGOLLON RIM AND BRADSHAW MOUNTAINS LATE THIS AFTERNOON. THE MAIN
THREATS WILL BE CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY
WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A DECREASE IN STORM COVERAGE IS FORECAST FOR MONDAY THROUGH
WEDNESDAY. MOISTURE AND STORM CHANCES INCREASE AGAIN STARTING
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TM
Funnel Cloud, Apache
- When
- August 28, 8:50 AM MST to 8:55 AM MST
- Where
- Apache County, 10.34 mi ENE of Wide Ruin to 10.6 mi NW of Lupton
- Reported by
- Public
- Coordinates
- 35.450, -109.320
A cold core funnel cloud was seen as far away as Gallup, New Mexico.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, August 28, 20161 death · 1 event
- Flash Flooding and Hail in Ohio, August 28, 2016$4.0 million · 1 in hail · 29 events
- Flash Flooding and Flooding in Pennsylvania, August 28 to 29, 2016$5.5 million · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2016$62,000 · EF2 · 17 events
- Flash Flooding and Flooding in Nebraska, August 28 to 30, 2016$2.0 million · 14 events
- Hail and Damaging Winds in Ohio, August 28, 2016$277,000 · 51 kt wind · 10 events
- Hail and Damaging Winds in Minnesota, August 28, 2016$250,000 · 1 in hail · 3 events
- Flash Flooding and Hail in Indiana, August 28 to 29, 2016$74,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Kentucky, August 28, 2016$54,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Illinois, August 28, 2016$47,000 · 6 events
- Flash Flooding in Iowa, August 28 to 29, 2016$50,000 · 2 events
- Damaging Winds in Vermont, August 28, 2016$37,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659410.